Topological Methods

  • Christian Kuehn
Part of the Applied Mathematical Sciences book series (AMS, volume 191)


All methods to understand multiple time scale systems we have presented so far needed some kind of mathematical analysis. In particular, for any geometric construction, asymptotic calculation, or numerical method, we needed tools such as transversality arguments, asymptotic comparison, and error estimates. But what if we are primarily interested in existence statements such as, does a given fast–slow system have a periodic orbit? In this chapter, we shall use a different approach, based on (algebraic) topology, to answer existence questions using only a minimal amount of analytic information.


Heteroclinic Orbit Fast Subsystem Connection Matrix Index Pair Critical Manifold 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


  1. [BH13]
    A. Banyaga and D.E. Hurtubise. Cascades and perturbed Morse–Bott functions. Algebraic Geom. Topol., 13:237–275, 2013.CrossRefzbMATHMathSciNetGoogle Scholar
  2. [BI00]
    V.A. Baikov and N.H. Ibragimov. Continuation of approximate transformation groups via multiple time scales method. Modern group analysis. Nonlinear Dynam., 22:3–13, 2000.Google Scholar
  3. [BL04]
    A. Buicǎ and J. Llibre. Averaging methods for finding periodic orbits via Brouwer degree. Bull. des Sci. Math., 128(1):7–22, 2004.CrossRefGoogle Scholar
  4. [Bre97]
    G.E. Bredon. Topology and Geometry. Springer, 1997.Google Scholar
  5. [Car77]
    G.A. Carpenter. A geometric approach to singular perturbation problems with applications to nerve impulse equations. J. Differential Equat., 23:335–367, 1977.CrossRefzbMATHMathSciNetGoogle Scholar
  6. [CE71]
    C. Conley and R. Easton. Isolated invariant sets and isolating blocks. Trans. AMS, 158:35–61, 1971.CrossRefzbMATHMathSciNetGoogle Scholar
  7. [Con78]
    C. Conley. Isolated Invariant Sets and the Morse Index. Amer. Math. Soc., 1978.Google Scholar
  8. [Con80]
    C. Conley. A qualitative singular perturbation theorem. In Z. Nitecki and C. Robinson, editors, Global Theory of Dynamical Systems, pages 65–89. Springer, 1980.Google Scholar
  9. [CS76]
    C. Conley and Joel Smoller. Remarks on traveling wave solutions of non-linear diffusion equations. in: Structural Stability, the Theory of Catastrophes, and Applications in the Sciences (LNM 525), pages 77–89, 1976.Google Scholar
  10. [CS86]
    C. Conley and Joel Smoller. Bifurcation and stability of stationary solutions of the FitzHugh–Nagumo equations. J. Differential Equat., 63(3):389–405, 1986.Google Scholar
  11. [Flo87]
    A. Floer. A refinement of the Conley index and an application to the stability of hyperbolic invariant sets. Ergod. Th. Dynam. Syst., 7:93–103, 1987.CrossRefzbMATHMathSciNetGoogle Scholar
  12. [Flo90]
    A. Floer. A topological persistence theorem for normally hyperbolic manifolds via the Conley index. Trans. Amer. Math. Soc., 321(2):647–657, 1990.CrossRefzbMATHMathSciNetGoogle Scholar
  13. [Fra88a]
    R.D. Franzosa. The continuation theory for Morse decompositions and connection matrices. Trans. Amer. Math. Soc., 310(2):781–803, 1988.CrossRefzbMATHMathSciNetGoogle Scholar
  14. [Ful97]
    W. Fulton. Algebraic Topology. Springer, 1997.Google Scholar
  15. [Ged10]
    T. Gedeon. Oscillations in monotone systems with a negative feedback. SIAM J. Appl. Dyn. Syst., 9(1):84–112, 2010.CrossRefzbMATHMathSciNetGoogle Scholar
  16. [GGK+07]
    M. Gameiro, T. Gedeon, W. Kalies, H. Kokubu, K. Mischaikow, and H. Oka. Topological horseshoes of traveling waves for a fast–slow predator–prey system. J. Dyn. Diff. Eq., 19(3):623–654, 2007.CrossRefzbMATHMathSciNetGoogle Scholar
  17. [GH83]
    J. Guckenheimer and P. Holmes. Nonlinear Oscillations, Dynamical Systems, and Bifurcations of Vector Fields. Springer, New York, NY, 1983.CrossRefzbMATHGoogle Scholar
  18. [GJ90]
    R. Gardner and C.K.R.T. Jones. Traveling waves of a perturbed diffusion equation arising in a phase field model. Ind. Univ. Math. J., 39(4):1197–1222, 1990.CrossRefzbMATHMathSciNetGoogle Scholar
  19. [GKM+99]
    T. Gedeon, H. Kokubu, K. Mischaikow, H. Oka, and J.F. Reineck. The Conley index for fast–slow systems I. One-dimensional slow variable. J. Dyn. Diff. Eq., 11(3):427–470, 1999.Google Scholar
  20. [GKMO02]
    T. Gedeon, H. Kokubu, K. Mischaikow, and H. Oka. Chaotic solutions in slowly varying perturbations of Hamiltonian systems with applications to shallow water sloshing. J. Dyn. Diff. Eq., 14(1):63–84, 2002.CrossRefzbMATHMathSciNetGoogle Scholar
  21. [GKMO06]
    T. Gedeon, H. Kokubu, K. Mischaikow, and H. Oka. The Conley index for fast–slow systems II. Multidimensional slow variable. J. Differential Equat., 225:242–307, 2006.Google Scholar
  22. [GM06]
    T. Gedeon,, and K. Mischaikow. Singular boundary value problems via the Conley index. Topol. Methods Nonlinear Anal., 28(2):263–283, 2006.zbMATHMathSciNetGoogle Scholar
  23. [GS83]
    R. Gardner and J. Smoller. The existence of periodic travelling waves for singularly perturbed predator–prey equations via the Conley index. J. Differential Equat., 47:133–161, 1983.CrossRefzbMATHMathSciNetGoogle Scholar
  24. [Hat02]
    A. Hatcher. Algebraic Topology. CUP, 2002.Google Scholar
  25. [Hur13]
    D.E. Hurtubise. Three approaches to Morse–Bott homology. arXiv:1208.5066v2, pages 1–35, 2013.Google Scholar
  26. [Jos06]
    J. Jost. Partial Differential Equations. Springer, 2006.Google Scholar
  27. [Kin00]
    W.M. Kinney. An application of Conley index techniques to a model of bursting in excitable membranes. J. Differential Equat., 162(2):451–472, 2000.CrossRefzbMATHMathSciNetGoogle Scholar
  28. [Kin08]
    W.M. Kinney. Applying the Conley index to fast–slow systems with one slow variable and an attractor. Rocky Mountain J. Math., 38(4):1177–1214, 2008.CrossRefzbMATHMathSciNetGoogle Scholar
  29. [Kla12]
    A. Klaiber. Viscous profiles for shock waves in isothermal magnetohydrodynamics. J. Dyn. Diff. Eq., 24(3):663–683, 2012.CrossRefzbMATHMathSciNetGoogle Scholar
  30. [KMO96]
    H. Kokubu, K. Mischaikow, and H. Oka. Existence of infinitely many connecting orbits in a singularly perturbed ordinary differential equation. Nonlinearity, 9:1263–1280, 1996.CrossRefzbMATHMathSciNetGoogle Scholar
  31. [Kue10a]
    C. Kuehn. Characterizing slow exit points. Electron. J. Differential Equations, 2010(106):1–20, 2010.MathSciNetGoogle Scholar
  32. [Kur86]
    H.L. Kurland. Following homology in singularly perturbed systems. J. Differential Equat., 62(1):1–72, 1986.CrossRefzbMATHMathSciNetGoogle Scholar
  33. [McC88]
    C. McCord. The connection map for attractor-repeller pairs. Trans. Amer. Math. Soc., 307(1):195–203, 1988.CrossRefzbMATHMathSciNetGoogle Scholar
  34. [Mil97a]
    P.D. Miller. Nonmonotone waves in a three species reaction–diffusion model. Meth. Appl. Anal., 4: 261–282, 1997.zbMATHGoogle Scholar
  35. [Mis95]
    K. Mischaikow. Conley Index Theory. In Dynamical Systems, pages 119–207. Springer, 1995.Google Scholar
  36. [MM02]
    K. Mischaikow and M. Mrozek. Conley Index Theory. In B. Fiedler, editor, Handbook of Dynamical Systems, volume 2, pages 393–460. North-Holland, 2002.Google Scholar
  37. [MMR99]
    K. Mischaikow, M. Mrozek, and J.F. Reineck. Singular index pairs. J. Dyn. Diff. Eq., 11(3):399–425, 1999.CrossRefzbMATHMathSciNetGoogle Scholar
  38. [MS74]
    J.W. Milnor and J.D. Stasheff. Characteristic Classes. Princeton University Press, 1974.Google Scholar
  39. [Mun96]
    J.R. Munkres. Elements Of Algebraic Topology. Westview Press, 1996.Google Scholar
  40. [Oda95]
    K. Odani. The limit cycle of the van der Pol equation is not algebraic. J. Differential Equat., 115(1): 146–152, 1995.CrossRefzbMATHMathSciNetGoogle Scholar
  41. [Pri05]
    M. Prizzi. Averaging, Conley index continuation and recurrent dynamics in almost-periodic parabolic equations. J. Differential Equat., 210(2):429–451, 2005.CrossRefzbMATHMathSciNetGoogle Scholar
  42. [PRSZ11]
    A. Pokrovskii, D. Rachinskii, V. Sobolev, and A. Zhezherun. Topological degree in analysis of canard-type trajectories in 3-D systems. Appl. Anal., 90(7):1123–1139, 2011.CrossRefzbMATHMathSciNetGoogle Scholar
  43. [PZ08]
    A. Pokrovskii and A. Zhezherun. Topological degree in analysis of chaotic behavior in singularly perturbed systems. Chaos, 18(2):023130, 2008.Google Scholar
  44. [Ryb87]
    K.P. Rybakowski. The Homotopy Index and Partial Differential Equations. Springer, 1987.Google Scholar
  45. [Sal85]
    D. Salamon. Connected simple systems and the Conley index of isolated invariant sets. Trans. AMS, 291:1–41, 1985.CrossRefzbMATHMathSciNetGoogle Scholar
  46. [Spa66]
    E.H. Spanier. Algebraic Topology. McGraw-Hill, 1966.Google Scholar
  47. [SX12]
    S. Schecter and G. Xu. Morse theory for Lagrange multipliers and adiabatic limits. arXiv:1211.3028v1, pages 1–42, 2012.Google Scholar
  48. [Wal07a]
    A.H. Wallace. Algebraic Topology: Homology and Cohomology. Dover, 2007.Google Scholar
  49. [Wal07b]
    A.H. Wallace. An Introduction to Algebraic Topology. Dover, 2007.Google Scholar

Copyright information

© Springer International Publishing Switzerland 2015

Authors and Affiliations

  • Christian Kuehn
    • 1
  1. 1.Institute for Analysis and Scientific ComputingVienna University of TechnologyViennaAustria

Personalised recommendations